POLYPHARMACY INDUCED DRUG INTERACTIONS, ADVERSE DRUG REACTIONS (ADR) AND MEDICATION ERRORS IN TERTIARY CARE SOUTH INDIAN HOSPITAL

  • Siddarama R. Department of Pharmacy Practice, Creative Educational Society’s College of Pharmacy, N. H.4, Chinnatekur, Kurnool, Andhra Pradesh 518218
  • Bharath Naidu J. Department of Pharmacy Practice, Creative Educational Society’s College of Pharmacy, N. H.4, Chinnatekur, Kurnool, Andhra Pradesh 518218
  • Joshisree K. P. Department of Pharmacy Practice, Creative Educational Society’s College of Pharmacy, N. H.4, Chinnatekur, Kurnool, Andhra Pradesh 518218
  • Sahithi Lakshmi V. Department of Pharmacy Practice, Creative Educational Society’s College of Pharmacy, N. H.4, Chinnatekur, Kurnool, Andhra Pradesh 518218

Abstract

Objective: To study the pattern of drug interactions (DI) in our hospital and to identify whether it is associated with polypharmacy. To determine the level of severity of potential drug-drug interactions (PDDI), to detect, monitor and prevention of ADRs in the hospitalized patients and to identify the medication errors (ME).


Methods: A prospective interventional study was conducted in a 300 bedded tertiary care South Indian hospital for a period of 6 mo. Prescriptions were analysed for PDDI using Micromedex software 2.2. The causality and severity of ADRs were assessed by using Naranjo’s, WHO UMC Scales and Hart wigs severity scales. ME was identified by review of patient drug charts.


Results: Total 190 prescriptions were analyzed, in which 1028 drug interactions were seen. Out of which 718 were DDI, 198 DFI, 100 DEI, and 12 DTI were observed. More number of DI was seen in cardiovascular drugs, antibiotics followed by antacids and antiulcer agents. A total of 52 ADRs were identified in 43 patients. Diuretics, cardiovascular drugs were associated with a higher incidence of ADRs followed by Anti-Diabetic agents. 58 ME was seen in 190 prescriptions, among them omission error, prescribing errors and Wrong dose error was seen.


Conclusion: Clinical pharmacist plays a potential role in the health care system in assisting the physician i.e. modifying the number of drugs taken, number of doses taken, medication adherence, identification of drug interactions, preventing, monitoring and detection of ADRs and identifying the medication errors.

Keywords: Drug interactions, Adverse drug reactions, Medication Error, Micromedex, and Clinical Pharmacist

Downloads

Download data is not yet available.

References

1. Mahesh Kumar VP, Dhanpal CK. Prevalence of polypharmacy in geriatric patients in the rural teaching hospital. Am J Phytomed Clin Ther 2014;2:413-9.
2. Acurcio FA. Analysis of medical prescriptions dispensed at health centers in Belo Horizonte, Minas Gerais, and Brazil. Cad Saude Publica 2004;20:72-9.
3. Alomar MJ. Factors affecting the development of adverse drug reactions. Saudi Pharm J 2014;22:83-94.
4. Akazawa M, Imai H, Igarashi A, Tsutani K. Potentially inappropriate medication use in elderly Japanese patients. Am J Geriatr Pharmacother 2010;8:146–60.
5. John NN, Udupi RH, Binu KM. Incidence of polypharmacy induced drug interaction in a tertiary care hospital. Int J Pharm Sci Res 2012;3:2119-21.
6. Ghulam Murtasa. Assessment of potential drug-drug interactions and its associated factors in the hospitalized cardiac patients. Saudi Pharma J 2015;24:220-5.
7. Kumara Swamy RC. Prevalence of polypharmacy and drug to drug interactions in tertiary care teaching hospitals. Int Res J Pharm 2014;5:778-82.
8. Thirumurugan Gunasekaran, Natsanet Dejene, Vanapalli V Satyaveni, Magharla Dasaratha Dhanaraju. An occurrence of drug-drug interactions in Adama Referral Hospital, Adama city, Ethiopia. J Drug Assessment 2015;4:19-23.
9. Jigar Kapadia, Dhaval Thakor, Chetna Desai, RK Dikshit. A study of potential drug-drug interactions in indoor patients of the medicine department at a tertiary care hospital. J Appl Pharm Sci 2013;3:89-96.
10. M Sureshwara Reddy. Assessment, monitoring and reporting of ADRs due to polypharmacy. J Med Sci Clin Res 2016;4:14926-31.
11. Jayesh M Kathiria, Bhagya M Sattigeri, Parth M Desai, Sumit P Patel. A study of ADRs in patients admitted of intensive care unit of teaching rural hospitals. Int J Pharm Pharm Sci 2012;5:160-3.
12. Jayanthi. An observational study to analysis the ADR among the elderly at a tertiary care hospital. Biomed Pharma J 2017;10:345-52.
13. Trivedi M, Acharya T, Kotadiya F, Vekariya R, Mehta D. Pharmacovigilance study of beta-adrenergic receptor antagonists in patients visiting the department of medicine of a tertiary care hospital, Surendranagar, Gujarat, India. Int J Basic Clin Pharmacol 2016;5:2332-5.
14. Palaniappan M, Selvarajan S, George M, Subramaniyan G, Dkhar AS, Pillai AA, et al. Pattren of drug reactions reported with cardiovascular drugs in a tertiary care teaching hospital. J Clin Diagnostic Res 2015;9:1-4.
15. Bhagat BS, Joshi DA, Patil CK, Gambre SR, Patel BS. Adverse drug reactions of anti-hypertensive in medicine department of tertiary care hospital: a twelve months observation. Br J Pharma Res 2015;6:166-73.
16. Syed Umer Jan, Rahman Gul. An assessment of rational drug use and evaluation of medication error in public sector hospitals. Res Gate 2016;19:A275.
17. Hou Ning, Tang Hui. Analysis of medication errors in the provincial hospital. Biomed J Sci Tech Res 2017;4:962-6.
Statistics
64 Views | 129 Downloads
How to Cite
R., S., B. N. J., J. K. P., and S. L. V. “POLYPHARMACY INDUCED DRUG INTERACTIONS, ADVERSE DRUG REACTIONS (ADR) AND MEDICATION ERRORS IN TERTIARY CARE SOUTH INDIAN HOSPITAL”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 11, no. 2, Jan. 2019, pp. 88-93, doi:10.22159/ijpps.2019v11i2.29508.
Section
Original Article(s)